Clear76° WeatherClear76° Weather

Infant's death shines light on practice of medicating kids to sleep

TAMPA — The recent intoxication death of a 5-month-old boy from a common antihistamine has drawn attention to the common yet controversial practice of giving children medications to help them sleep.

Labels on products containing diphenhydramine, such as Children's Benadryl or Children's Tylenol, say they should not be used for sleep. Groups such as the American Society of Health System Pharmacists agree.

Yet doctors often prescribe medications, including antihistamines, to treat children's sleep disorders. Most kids who take the widely available drugs suffer no ill effects from them.

Such mixed messages may leave parents wondering: Is the drug safe?

Experts agree diphenhydramine should not be given to a child as young as 5-month-old De'Arron Deshazier of Tampa, who died Aug. 1. Before age 2, the drug can have unpredictable or even toxic side effects, said Glenn Whelan, a doctor of pharmacy and assistant professor at the University of South Florida.

For children over age 2, the drug is "generally considered safe" when taken in recommended doses, Whelan said.

But it should not be used routinely for sleep even in older children, he said. Its effects can be unpredictable. And it's no substitute for good sleep habits, such as a consistent bedtime.

• • •

Diphenhydramine is an antihistamine used primarily to halt allergic reactions, such as runny nose or itchy skin. It is in dozens of products, including Benadryl and Theraflu.

It also is the active ingredient in over-the-counter sleep aids such as Nytol and Sominex, as well as "nighttime'' pain medicines such as Tylenol P.M.

It's in Delsym Children's Night Time Cough & Cold, with packaging that depicts a sleeping child.

Anecdotal evidence suggests many parents use diphenhydramine to get kids to sleep. A Parenting.com and Today.com survey of more than 26,000 moms found that nearly one in five admitted medicating her child to get through a special event like a plane flight, and one in 12 did it just to get peace and quiet on a regular night.

But the drug can make some young kids excited and agitated, Whelan said.

"If you have a parent who has never given their child a dose of Benadryl before, you can't predict the reaction they're going to have to it," Whelan said.

Also, in cold and flu remedies the antihistamine is sometimes paired with a decongestant, which can stimulate kids, Whelan said.

Diphenhydramine's side effects can also include dizziness, vomiting, dry mouth or dry skin. High levels can cause rapid heart rate, fever and agitation, said Dr. James Hillman, a pediatric emergency physician and medical toxicologist at All Children's Hospital in St. Petersburg.

"Sufficient overdose can cause symptoms to the point of major disability or death," he said.

• • •

It's not known how much diphenhydramine De'Arron Deshazier ingested. He was at a babysitter's home all day Aug. 1 until a 911 call was made at 7:05 p.m. reporting he was not breathing; he was pronounced dead at St. Joseph's Hospital.

He was found to have 0.13 milligrams of the drug in his blood, according to court records, which noted that a normal dose for a child would leave 0.02 milligrams or less. A search of the babysitter's home turned up the sleep aid Sominex, which is not recommended for children.

The Hillsborough County Medical Examiner's Office ruled the cause to be intoxication by diphenhydramine. The Sheriff's Office is still investigating the death to determine whether a crime occurred.

Again, most children whose parents follow recommended dosages do fine. Doctors say parents need only read the directions: Children's Benadryl recommends one to two 12.5-mg tablets every four to six hours, no more than six times in 24 hours, for children 6 and over. Kids 2 and 6 should take it only under a doctor's direction, and those under 2 shouldn't take it at all, the package says.

Whelan said parents need to be especially careful about using it solely for sedation.

"I wouldn't recommend it," he said. "That would be using the side effect of the drug for their advantage."

Richard Martin can be reached at rmartin@sptimes.com or (813) 226-3322.

Infant's death shines light on practice of medicating kids to sleep 09/15/11 [Last modified: Tuesday, September 27, 2011 2:50pm]

© 2014 Tampa Bay Times

    

Join the discussion: Click to view comments, add yours

Loading...